Vermont, 2010Damaging Wind in Vermont, July 17, 2010
July 17, 2010 · NWS BTV · 1 event in 1 county or zone
A weak mid-level disturbance moved into a unstable airmass across Ontario province, the eastern Great Lakes and western New York that generated scattered thunderstorms during the afternoon and evening hours of July 17th. One long-lived thunderstorm cluster developed in Ontario province during the afternoon and proceeded across the Adirondacks during the evening hours and eventually across…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-level disturbance moved into a unstable airmass across Ontario province, the eastern Great Lakes and western New York that generated scattered thunderstorms during the afternoon and evening hours of July 17th. One long-lived thunderstorm cluster developed in Ontario province during the afternoon and proceeded across the Adirondacks during the evening hours and eventually across southern Chittenden and Washington counties in Vermont between 9 and 10 pm. This thunderstorm oscillated in intensity and produced localized damaging winds in the form of large branches and trees down in Hinesburg and Northfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 2:26 PM EST, 6 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 2:26 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
326 PM EDT SAT JUL 17 2010
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION INTO
TONIGHT...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. A WEAK
AREA OF HIGH PRESSURE WORKS OVER THE AREA FOR SUNDAY...FOLLOWED BY A
SURFACE LOW FOR MONDAY AND MONDAY NIGHT. HIGH PRESSURE WILL THEN
BUILD OVER THE AREA THRU MIDWEEK NEXT WEEK...WITH THE CHANCE FOR
SHOWERS WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 326 PM EDT SATURDAY...SCT RW/TRW CONTINUE TO POP UP AROUND
THE NE THIS AFTNOON...W/ SOME GOING SVR FAIRLY QUICKLY. DO EXPECT
TRW TO CONTINUE OVER THE REGION INTO SUNSET TAPERING TO -RW AFT
MIDNIGHT. HIGH CAPE VALUES OVER VALLEY LOCALES DUE TO SOMEWHAT HIR
DEWPTS SO THINK BEST CHANCE WILL BE THERE THRU SUNSET. GREATEST
THREAT WILL BE STRONG WINDS...HEAVY DOWNPOURS AND HAIL. SFC
WINDS...ASSOCIATED W/ TIGHT GRADIENT...WILL CONTINUE TO BE GUSTY
AHEAD OF THE TROUGH ASSOCIATED W/ SFC CONVECTION THRU EVENING HRS
BFR TAPERING OFF. HAVE KEPT GUSTS TO NEAR 30-35MPH.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 326 PM EDT SATURDAY...WK SFC RIDGE WILL BUILD OVER THE REGION
DURING THE DAY SUNDAY. SOME LINGERING CLDS FROM SECONDARY TROUGH
WILL FILTER OVER THE AREA DURING THE DAY...SO HAVE GONE W/ SL
CHANCE RW...MAINLY IN THE AFTNOON. SFC RIDGE IN PLACE GOING INTO
THE EVENING HRS AHEAD OF NEXT SYSTEM. MDLS HAVE BEEN FAIRLY
CONSISTENT IN TRACK COMING ACROSS THE GREAT LKS REGION OVERNGT
SUNDAY...AND THRU THE CWA MONDAY. HAVE INCR POPS TO LIKELY DURING
THE DAY BASED ON CONSISTENT TRACK WITH STORM. BECAUSE LOW COMING
OVER CWA EARLY WILL ONLY GO W/ SL CHANCE OF THUNDER DUE TO INCR
CLD COVER TO BLOCK OUT DAYTIME HEAT. SYSTEM FAIRLY
PROGRESSIVE...CLRING THE CWA BY MON NGT...W/ SOME LINGERING -RW
THRU MIDNGT DUE TO WK TROUGH BEHIND EXITING LOW.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 256 PM EDT SATURDAY...THE FA WILL REMAIN PRIMARILY UNDER ZONAL
FLOW THRU THE PERIOD WITH WEAK SHORTWAVES PASSING THROUGH THE REGION.
CONFIDENCE IS LOW AS TO THE TIMING AND EXACT POSITION...ALTHOUGH IT
LOOKS LIKE A WEAK DISTURBANCE TUE AFTN/EVE AND THEN GFS/ECMWF
ENTERTAIN DECENT NRN STREAM S/W OVERTOPPING A BUILDING RIDGE AXIS
ACRS PLAINS/INTERMOUNTAIN REGION FOR SOME SHRA THREAT LATE FRI/SAT
TIMEFRAME.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MAINLY VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. A TIGHTENED SURFACE PRESSURE GRADIENT AND DECENT MIXING
HAS ALLOWED AND WILL CONTINUE TO ALLOW SURFACE WIND GUSTS AT OR
ABOVE 20 KNOTS THEN DIMINISH BY 00Z SUNDAY.
SFC AND MID-LVL DISTURBANCE HAS AND WILL LIKELY CONT THE
DEVELOPMENT OF SHRA/TSRA ACROSS ONTARIO/QUEBEC AND LAKE ONTARIO
THRU THIS AFTN. GREATEST COVERAGE LIKELY CLOSER TO US/CANADIAN
BORDER AND IT WILL BE SCT. VICINITY/CB IN TAFS FOR NRN SITES TO
SUGGEST PSBLTY THRU 00Z SUN.
THEREAFTER...SCT CLDS OVERNIGHT WITH BRIEF IFR DUE TO FOG AT
KMPV/KSLK YET BETTER CHANCE IF PCPN FALLS AT ANY OF THESE LOCATIONS.
OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY...MAINLY VFR CONDITIONS
EXPECTED THRU THE PERIOD WITH THE CHANCE OF AFTERNOON AND EVENING
SHOWERS/THUNDERSTORMS CONTINUING EACH DAY AS A SERIES OF SHORTWAVE
TROUGHS TRACK ACROSS THE REGION WITH POSSIBLE MVFR CONDS. IFR OR
BELOW ALSO REMAIN POSSIBLE DURING THE EARLY MORNING HOURS IN
FOG...ESPECIALLY AT KSLK/KMPV.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...SLW
AVIATION...WGH/SLW
Hazardous weather outlook, Jul 17, 3:23 AM EST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
423 AM EDT SAT JUL 17 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-180830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
423 AM EDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TODAY.
HOWEVER...ACROSS NORTHERN NEW YORK AND NORTHWEST VERMONT...THERE
IS MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS.
IF ANY THUNDERSTORMS WERE TO DEVELOP THIS AFTERNOON AND
EVENING...THERE IS A THREAT OF AN ISOLATED SEVERE THUNDERSTORM
WITH DAMAGING WINDS.
ELSEWHERE...IT WILL BE A FAIRLY WINDY DAY WITH GUSTS OF 25 TO 35
MPH ARE EXPECTED THIS AFTERNOON WITH THE HIGHEST GUSTS ACROSS
NORTHERN NEW YORK. WIND OF THIS MAGNITUDE WINDS COULD BRING DOWN
SMALL BRANCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WHILE THE POTENTIAL FOR MORE THUNDERSTORMS EXISTS NEXT
WEATHER...SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 2:43 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT SAT JUL 17 2010
VTZ004-007-008-172045-
CALEDONIA VT-ESSEX VT-WASHINGTON VT-
343 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA AND ESSEX COUNTIES OF
VERMONT...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALDEN IN
EXTREME EASTERN WASHINGTON COUNTY IN VERMONT...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM AS WELL.
THIS STORM WILL BE NEAR ST. JOHNSBURY CENTER AROUND 400 PM...NORTH
CONCORD AROUND 415 PM AND LUNENBURG AROUND 430 PM.
LAT...LON 4457 7154 4455 7158 4453 7157 4450 7158
4447 7164 4444 7165 4441 7169 4439 7178
4436 7181 4434 7232 4452 7235 4462 7156
4458 7154
EVENSONSpecial weather statement, Jul 17, 3:10 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT SAT JUL 17 2010
VTZ004-007-172115-
CALEDONIA VT-ESSEX VT-
410 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA AND ESSEX COUNTIES OF
VERMONT...
AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANVILLE...
MOVING EAST AT 35 MPH. A WEATHER SPOTTER IN WALDEN REPORTED A HALF
INCH OF RAIN IN 10 MINUTES ALONG WITH DIME SIZE HAIL.
WIND GUSTS TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR CONCORD AND SAINT JOHNSBURY AROUND 415 PM
AND MILES POND AROUND 430 PM.
LAT...LON 4457 7154 4455 7158 4453 7157 4450 7158
4447 7164 4444 7165 4441 7169 4439 7178
4435 7181 4434 7210 4452 7213 4459 7154
4458 7154
EVENSONSpecial weather statement, Jul 17, 4:56 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
556 PM EDT SAT JUL 17 2010
NYZ029-087-172300-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
556 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT ST. LAWRENCE COUNTY...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALEXANDRIA
BAY...MOVING EAST AT 35 MPH.
BRIEF HEAVY RAIN...DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NELSON CORNERS AROUND 615 PM...WEST FOWLER
AROUND 630 PM...FOWLER AROUND 645 PM AND SOUTH EDWARDS AROUND 700 PM.
LAT...LON 4440 7583 4440 7499 4413 7501 4416 7535
4439 7585
SLWSpecial weather statement, Jul 17, 5:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
654 PM EDT SAT JUL 17 2010
NYZ028-030-031-034-035-172345-
EASTERN CLINTON NY-EASTERN ESSEX NY-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-WESTERN ESSEX NY-
654 PM EDT SAT JUL 17 2010
...STRONG THUNDERSTORMS MAY IMPACT CLINTON...ESSEX AND FRANKLIN
COUNTIES OF NEW YORK...
AT 645 PM EDT...A LINE OF THUNDERSTORMS WAS DEVELOPING OVER
SOUTHWEST FRANKLIN COUNTY NEW YORK...AND IS MOVING EAST AT 35 MPH.
EXPECT THESE SHOWERS TO DEVELOP INTO THUNDERSTORMS AND PRODUCE 40 TO
50 MPH WIND GUSTS...SMALL HAIL...AND VERY HEAVY RAIN ACROSS THE
SOUTHERN HALF OF FRANKLIN COUNTY NEW YORK...SOUTHERN CLINTON
COUNTY...AND NORTHERN ESSEX COUNTY NEW YORK THROUGH 800 PM.
THESE STORMS WILL BE NEAR DEBAR MOUNTAIN AROUND 700 PM...LOON LAKE
AROUND 715 PM...CLAYBURG AROUND 730 PM AND HARKNESS AROUND 745 PM.
LAT...LON 4473 7345 4418 7345 4417 7453 4470 7454
EVENSON
Special weather statement, Jul 17, 7:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
853 PM EDT SAT JUL 17 2010
NYZ035-VTZ005-006-008-009-017-018-180145-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE
VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
853 PM EDT SAT JUL 17 2010
...SHOWERS AND THUNDERSTORMS WILL IMPACT THE CHAMPLAIN VALLEY AND
PARTS OF CENTRAL VERMONT...
AT 845 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS ALONG A
LINE FROM WILLSBORO POINT TO BOQUET IN EASTERN ESSEX COUNTY NEW
YORK...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS.
THIS LINE OF SHOWERS AND STORMS WILL IMPACT SOUTHERN
CHITTENDEN...NORTHERN ADDISON...AND WESTERN WASHINGTON COUNTIES
THROUGH945 PM. THIS ACTIVITY WILL BE NEAR WILLISTON AROUND 900
PM...RICHMOND AROUND 915 PM...AND MOSCOW AROUND 930 PM.
LAT...LON 4447 7258 4410 7264 4417 7351 4448 7338
EVENSON
Special weather statement, Jul 17, 8:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
916 PM EDT SAT JUL 17 2010
VTZ005-007>010-017-018-180215-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-ORANGE VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
916 PM EDT SAT JUL 17 2010
...SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL VERMONT...
AT 910 PM EDT...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS
LOCATED FROM RICHMOND VERMONT TO JUST NORTH OF ADDISON IN ADDISON
COUNTY VERMONT. THIS ACTIVITY WAS MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS.
THIS ACTIVITY WILL MOVE ACROSS SOUTHEAST CHITTENDEN...NORTHERN
ADDISON...WASHINGTON...NORTHERN ORANGE...AND SOUTHERN CALEDONIA
COUNTIES THROUGH 1015 PM. THE STORMS WILL BE NEAR MIDDLESEX CENTER
AROUND 930 PM...ADAMANT AROUND 945 PM...WEST TOPSHAM AROUND 1000 PM
AND WEST CORINTH AROUND 1015 PM.
LAT...LON 4422 7204 4421 7204 4400 7227 4413 7333
4441 7305 4427 7205 4425 7205 4423 7204
EVENSONThunderstorm Wind, Washington
- When
- July 17, 8:30 PM EST
- Where
- Washington County, 1.64 mi WSW of Northfield Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 44.160, -72.680
Numerous branches and several trees down along West Hill and Union Brook roads headed into Northfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233881.